Advertisement

 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Home

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

     
 
 

 Headlines:

 
 
 
Last Updated: Jun 12, 2009 - 3:53:09 PM

Do anti-inflammatory drugs cause bleeding during endoscopy
   
McGill University
Mar 19, 2007 - 7:52:31 PM
Email this article
 Printer friendly page

Endoscopy
Does an aspirin-a-day increase the risk of bleeding during invasive diagnostic procedure? This is an important concern for many patients who take these and other antiplatelet agents in an effort to reduce heart attacks or strokes. Researchers at the MUHC have shown that antiplatelet drugs do not contribute to post-endoscopic bleeding. Their findings are published in this month's issue of Alimentary Pharmacology and Therapeutics.

"Clinical guidelines for use of antiplatelets during these procedures have been ambiguous," says Dr. Alan Barkun, MUHC Chief of Gastroenterology. "Some suggest withholding or stopping these medications ten days prior to the endoscopic procedure. Others will not perform the procedure if the patient was taking antiplatelet agents. In some cases this could have serious negative clinical implications. Our findings show that these precautionary measures are not necessary."

Barkun and his colleagues, including Nadeem Hussain, a clinician at the University of Western Ontario, compared the use of antiplatelets in patients who experienced bleeding with those who did not. Out of 126 endoscopy patients, they demonstrated that exposure to antiplatelets was not significantly associated with post procedure bleeding.

"Approximately 70 percent of individuals over the age of 65 are taking non steroidal anti-inflammatory medications or aspirin regularly. Our findings show that withholding these is not necessary for patients undergoing therapeutic endoscopic procedures," adds Dr. Barkun, a professor of medicine at McGill University. "This will also help ease any potential worry patients coming in for their screening colonoscopy exams may have. It is indeed important that individuals at risk for developing colorectal cancer come in for their procedures."


 
Top of Page

Email this article
Printer friendly page

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.